My Dog Ate Zopiclone What Should I Do?
Many people have to rely on sleep aids these days, which makes this type of medication prevalent in many households. Because these types of medications are so common, it’s easier for dogs to gain access to them. When this happens, it’s very scary, especially if your dog has eaten one or more tablets of a sleep aid.
Has your dog eaten Zopiclone? Are you worried that Zopiclone will make your dog sick? If so, then you’ve come to the right place.
We’ve put together some information about Zopiclone and whether or not it can be dangerous for your dog. Let’s get started!
What is Zopiclone?Check Price on Amazon
Zopiclone, also called Imovane, is a sleep aid that’s not available in the US. It is, however, legal in other countries around the world. Zopiclone is a type of sleep aid called a cyclopyrrolone derivative and is a short-acting hypnotic.
This medication works to slow down the transmission of neurotransmitters in the brain, specifically GABA, leading to a sedative effect of the central nervous system. Zopiclone is used for the short-term treatment (1-2 weeks) of insomnia.
While researching this article, we could not find definitive information on whether or not this medication is dangerous for dogs. According to the ASPCA, “hypnotic medications…rarely cause life-threatening” health issues. In fact, some dogs may become agitated rather than sleepy. However, in general, it is known that most sleep aids can be toxic to dogs when ingested in large amounts.
Symptoms of Sleep Aid Poisoning in Dogs
While Zopiclone has not been shown to be toxic in most cases, you may want to watch for these symptoms in your dog if he’s eaten this medication:
- Low body temperature
- Rapid heart rate
- Excessive drooling
- Low blood pressure
- Excitement, panting, vocalization
If your dog shows any of these symptoms, then be sure to call the vet right away. This could be a medical emergency.Check Price on Amazon
Treatment of Sleep Aid Poisoning in Dogs
At the vet’s, they will perform a complete physical of your dog, which may include lab work. If your dog has recently ingested Zopiclone, then the vet may choose to induce vomiting or use activated charcoal. However, if your dog is already showing symptoms, then the vet may use gastric lavage combined with IV fluids and medications to treat other symptoms. Your dog may need to be in the hospital for a few days, depending on the severity of his symptoms.
The good news is that most sleep aids wear off within 24 hours. This means your dog will be able to make a full recovery after his ingestion of Zopiclone!